Alert archive / Minnesota / Flash Flood Watches in 2011

Flash Flood Watch 2, NWS La Crosse, WI

July 17, 20115 counties in Wisconsin; 6 counties in Minnesota

NWS La Crosse, WI issued this flash flood watch at Jul 17, 2011, 1:50 PM CDT for 5 counties in Wisconsin; 6 counties in Minnesota. It took effect at Jul 17, 2011, 3:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2011, 1:50 PM CDT (18:50 UTC)
In effect from
Jul 17, 2011, 3:00 PM CDT
Expired
Jul 18, 2011, 3:10 AM CDT
In force
12 hr
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5378 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WGUS63 KARX 171850
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
150 PM CDT SUN JUL 17 2011

...HEAVY RAIN POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT...

.TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA STARTING
LATE THIS AFTERNOON. THE FIRST ROUND OF THUNDERSTORMS ARE
EXPECTED TO MOVE ACROSS PORTIONS OF SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN LATE THIS AFTERNOON. THE SECOND ROUND OF STORMS
ARE EXPECTED OVERNIGHT AS A THUNDERSTORM COMPLEX MOVES FROM
CENTRAL MINNESOTA...SOUTHEAST ACROSS WESTERN WISCONSIN AND
SOUTHEAST MINNESOTA. THESE STORMS WILL MOVE ACROSS AREAS THAT
RECEIVED HEAVY RAINS THIS PAST WEEK...INCREASING THE POTENTIAL FOR
FLASH FLOODING.  

MNZ079-086>088-094-095-WIZ017-029-032>034-180300-
/O.NEW.KARX.FF.A.0002.110717T2000Z-110718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS
150 PM CDT SUN JUL 17 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST MINNESOTA AND 
  WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST 
  MINNESOTA...DODGE...FILLMORE...MOWER...OLMSTED...WABASHA AND 
  WINONA. IN WISCONSIN...BUFFALO...CLARK...JACKSON...TAYLOR AND 
  TREMPEALEAU. 

* THROUGH MONDAY MORNING

* THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA LATE THIS
  AFTERNOON AND OVERNIGHT. THE THUNDERSTORMS WILL BE CAPABLE OF
  PRODUCING 1 TO 3 INCHES OF RAINFALL IN A SHORT PERIOD OF
  TIME...WHICH MAY LEAD TO FLASH FLOODING. LOCATIONS THAT RECEIVED
  HEAVY RAINS THIS PAST WEEK WILL BE THE MOST SUSCEPTIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

WETENKAMP
3 follow-up statements
638 
WGUS63 KARX 180047
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
747 PM CDT SUN JUL 17 2011

...HEAVY RAIN POSSIBLE OVERNIGHT...

.A CLUSTER OF THUNDERSTORMS IS MOVING ACROSS NORTHERN WISCONSIN...
AND ACTUALLY MOVING SOUTH INTO THE HEAT AND HUMIDITY THIS EVENING.
THESE STORMS COULD PRODUCE 1 TO 2 INCHES OF RAIN OVER PARTS OF
CENTRAL WISCONSIN THIS EVENING AND LEAD TO SHORT TERM WATER
RELATED PROBLEMS. IN ADDITION THERE COULD BE SOME GUSTY WINDS AT TIMES.

OTHER THUNDERSTORMS COULD DEVELOP OR INTENSIFY LATER THIS EVENING
ACROSS CENTRAL MINNESOTA AND MOVE INTO SOUTHEAST MINNESOTA OR
WESTERN WISCONSIN WITH A THREAT FOR MORE RAIN. ANY STORM WILL
LIKELY PRODUCE VERY HEAVY RAIN BECAUSE OF THE HOT AND HUMID
AIRMASS WE ARE UNDER THIS WEEK. SOME OF THESE AREAS RECEIVED VERY
HEAVY RAIN ON FRIDAY INTO SATURDAY MORNING SO ADDITIONAL RAIN
COULD LEAD TO QUICK RUN OFF AND FLASH FLOODING.

MNZ079-086>088-094-095-WIZ017-029-032>034-180900-
/O.CON.KARX.FF.A.0002.000000T0000Z-110718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS
747 PM CDT SUN JUL 17 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHEAST MINNESOTA AND WISCONSIN...INCLUDING THE
  FOLLOWING AREAS...IN SOUTHEAST MINNESOTA...DODGE...FILLMORE...
  MOWER...OLMSTED...WABASHA AND WINONA. IN WISCONSIN...BUFFALO...
  CLARK...JACKSON...TAYLOR AND TREMPEALEAU.

* UNTIL 7 AM CDT MONDAY

* THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS CENTRAL WISCONSIN THIS
  EVENING AND OTHER AREAS OVERNIGHT. STORMS ARE CAPABLE OF
  PRODUCING 1 TO 3 INCHES OF RAINFALL IN A SHORT PERIOD OF
  TIME...WHICH MAY LEAD TO FLASH FLOODING. LOCATIONS THAT RECEIVED
  HEAVY RAINS THIS PAST WEEK WILL BE THE MOST SUSCEPTIBLE.

* IN ADDITION TO QUICK RUNOFF...AREAS RIVERS MAY BEGIN TO RISE SHARPLY
  AGAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED. STAY ON HIGHER GROUND IF
STORMS ARE NEARBY AND RAIN HAS BEEN INTENSE FOR MORE THAN 15 MINUTES.

&&

$$

SHEA
044 
WGUS63 KARX 180300
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CDT SUN JUL 17 2011

...HEAVY RAIN COULD DEVELOP OVERNIGHT...

.A PERSISTANT CLUSTER OF THUNDERSTORMS WAS MOVING THROUGH WESTERN
MINNESOTA AND TRACKING EAST SOUTHEAST. IT IS UNCLEAR ON HOW
EXTENSIVE THESE STORMS WILL GET LATER THIS EVENING. IF THEY DO
INTENSIFY THEY COULD TRACK ACROSS SOUTHEAST MINNESOTA STARTING
LATER THIS EVENING AND INTO WESTERN WISCONSIN DURING THE OVERNIGHT
THAT COULD PRODUCE 1 TO 2 INCHES OF RAIN BEFORE ENDING. IN
ADDITION THERE COULD BE SOME GUSTY WINDS AT TIMES.

ANY STORM WILL LIKELY PRODUCE VERY HEAVY RAIN BECAUSE OF THE HOT
AND HUMID AIRMASS WE ARE UNDER THIS WEEK. SOME OF THESE AREAS
RECEIVED VERY HEAVY RAIN ON FRIDAY INTO SATURDAY MORNING SO
ADDITIONAL RAIN COULD LEAD TO QUICK RUN OFF AND FLASH FLOODING.

MNZ079-086>088-094-095-WIZ017-029-032>034-181100-
/O.CON.KARX.FF.A.0002.000000T0000Z-110718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS
1000 PM CDT SUN JUL 17 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PARTS OF SOUTHEAST MINNESOTA AND WISCONSIN...INCLUDING THE
  FOLLOWING AREAS...IN SOUTHEAST MINNESOTA...DODGE...FILLMORE...
  MOWER...OLMSTED...WABASHA AND WINONA. IN WISCONSIN...BUFFALO...
  CLARK...JACKSON...TAYLOR AND TREMPEALEAU.

* UNTIL 7 AM CDT MONDAY

* THUNDERSTORMS COULD IMPACT THE AREA LATER TONIGHT. A QUICK INCH
  OR TWO OF RAIN IS POSSIBLE THAT COULD LEAD TO LOCAL FLOODING
  PROBLEMS. LOCATIONS THAT RECEIVED HEAVY RAINS THIS PAST WEEK
  WILL BE THE MOST SUSCEPTIBLE.

* IN ADDITION TO QUICK RUNOFF...AREAS RIVERS MAY BEGIN TO RISE 
  SHARPLY AGAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING CAN BE A VERY DANGEROUS
SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED. STAY ON HIGHER GROUND IF
STORMS ARE NEARBY AND RAIN HAS BEEN INTENSE FOR MORE THAN
15 MINUTES.

&&

$$

SHEA
670 
WGUS63 KARX 180810
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT MON JUL 18 2011

...FLASH FLOOD WATCH HAS BEEN CANCELLED...

.THE THREAT OF WIDESPREAD HEAVY RAINS ACROSS THE AREA HAS
DIMINISHED...THUS THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN HAS BEEN CANCELLED.

MNZ079-086>088-094-095-WIZ017-029-032>034-180915-
/O.CAN.KARX.FF.A.0002.000000T0000Z-110718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS
310 AM CDT MON JUL 18 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST MINNESOTA AND
WESTERN WISCONSIN HAS BEEN CANCELLED. A FEW SHOWERS AND A
THUNDERSTORM OR TWO REMAIN POSSIBLE ACROSS THE AREA BUT THE THREAT
OF WIDESPREAD HEAVY RAINS HAS DIMINISHED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Jul 17, 3:43 AM CDT, 10 hours 7 minutes earlier.

Area forecast discussion, Jul 17, 3:43 AM CDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
343 AM CDT SAT JUL 16 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY
MAIN FORECAST CONCERNS ARE ON BOTH THE HEAT AND MORE IMPORTANTLY
THUNDERSTORM CHANCES NEXT FEW DAYS.

CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED THE STRONG SUBTROPICAL HEAT RIDGE CENTERED OVER NEBRASKA AND
KANSAS WITH HEIGHTS APPROACHING 600 DAM. TO THE WEST...DEEP
TROUGHING CAN BE SEEN JUST OFF THE PACIFIC NORTHWEST. HARD TO DEPICT
ANY SHORTWAVES ROTATING AROUND THE UPPER RIDGE...THOUGH THERE IS ONE
NOTED UP IN EAST-CENTRAL SASKATCHEWAN WHICH WILL BE A PLAYER IN THE
FORECAST. TWO CONVECTIVE SHORTWAVES COULD BE PRESENT OVER WESTERN
NEBRASKA AND NORTHERN MINNESOTA...ASSOCIATED WITH THE CONVECTION
SEEN THERE ON RADAR. UNDERNEATH THE UPPER RIDGE...00Z RAOBS SHOWED
850MB TEMPERATURES 24C AT OAX AND TOP...AND AROUND 30C AT UNR...LBF
AND DDC. FARTHER NORTHEAST TOWARDS OUR AREA...THE TEMPS WERE ONLY
20C AT MPX AND 22C AT DVN. THESE ARE LIKELY CLIMBING...HOWEVER...DUE
TO 850MB PROFILER DATA SHOWING SOUTHWEST WINDS OF 25-40 KT FROM
CENTRAL MN BACK INTO THE CENTRAL PLAINS. THIS WARMER AIR IS ALSO
BRINGING IN CAPPING...SEEN ON THE 00Z SOUNDINGS FROM MPX...ABR AND
OAX WITH THE CAP AT 800MB. THE CAPPING HAS ALLOWED PLENTY OF LOW
LEVEL MOISTURE TO POOL OVER IOWA...SOUTHERN MN...EASTERN NEBRASKA
AND EASTERN SOUTH DAKOTA WHERE SURFACE DEWPOINTS ARE 75-80 F. SOME
OF THESE AREAS OBSERVED DEWPOINTS IN THE LOW 80S YESTERDAY
EVENING...SUCH AS PIERRE...NEW ULM AND CHARLES CITY.

TODAY THROUGH TUESDAY...THE SUBTROPICAL HEAT RIDGE IS FORECAST TO
REMAIN IN PLACE DURING THIS PERIOD...OVER NEBRASKA AND KANSAS.
HOWEVER...THERE WILL BE SOME CHANGES TO FLOW OVER THE WESTERN GREAT
LAKES...GOING FROM WESTERLY TODAY TO NORTHWESTERLY TONIGHT THROUGH
MONDAY NIGHT. THE CHANGE IN FLOW IS DUE TO THE SHORTWAVE IN EAST
CENTRAL SASKATCHEWAN PROGGED TO DIVE SOUTHEAST THROUGH ONTARIO.
BEING IN NORTHWEST FLOW AND ON THE EDGE OF THE HEAT RIDGE INCREASES
CONCERNS FOR CONVECTION. WITH POTENTIAL FOR CONVECTION...
TEMPERATURES ARE ALSO OF CONCERN. REALLY THROUGH THIS ENTIRE TIME
PERIOD...MODELS ARE ALL OVER THE PLACE WITH WHERE THEY HAVE
CONVECTION. REASONS INCLUDE CONVECTION PERHAPS TAKING PLACE ABOVE
THE CAP...PREVIOUS CONVECTION IN THE MODEL LAYING DOWN OUTFLOW
BOUNDARIES WHICH THEN CONVECT...DIFFERENCES IN THE STRENGTH OF
CAPPING AND STRENGTH OF MOISTURE TRANSPORT. THEREFORE...THE
PRECIPITATION FORECAST IS HIGHLY UNCERTAIN. WILL TRY TO PROVIDE SOME
DETAIL BELOW:

TODAY...SCATTERED ACCAS EVIDENT ON IR OVER SOUTHWEST MINNESOTA AND
BACK INTO SOUTH DAKOTA...ON THE NOSE OF 700 MB MOISTURE TRANSPORT...
YIELDS SOME CONCERN FOR CONVECTION THIS MORNING. THE 17.06Z
RUC...17.00Z NAM AND SPC WRF-NMM AND SOME OF THE SREF MEMBERS
DEVELOP THIS CONVECTION...WITH THE RUC THE LEAST OF THE GROUP.
HOWEVER...MOST OTHER MODELS ARE DRY. CERTAINLY SOUNDINGS SUGGEST
ENOUGH CAPE TO CONVECT...BUT THE MOISTURE TRANSPORT WEAKENS QUITE A
BIT BETWEEN 12-15Z AS IT POINTS INTO OUR AREA. AT THE SAME
TIME...THE CAPPING IS PROGGED TO STRENGTHEN. SO FOR NOW HAVE KEPT
OUT ANY PRECIPITATION CHANCE THIS MORNING. THE AFTERNOON GETS EVEN
MORE TRICKY. WOULD THINK WE HAVE ENOUGH CAPPING IN PLACE FOR THE
AFTERNOON TO PREVENT PRECIPITATION. HOWEVER...THERE ARE SOME
INDICATIONS FROM THE EAST-ARW4...OUR 16.21Z LOCAL WRF-ARW
RUN...17.06Z NAM AS WELL AS SOME OF THE SREF MEMBERS FOR AN MCS TO
DEVELOP THIS MORNING OVER NORTH DAKOTA...WHICH THEN DROPS SOUTHEAST
FOLLOWING CORFIDI VECTORS INTO THE AREA LATE THIS AFTERNOON. IF THIS
DOES OCCUR...WE MAY HAVE TO DEAL WITH DAMAGING WINDS AND HEAVY
RAINFALL FROM THE STORMS. DECIDED TO INCLUDE A 20 PERCENT CHANCE FOR
AREAS MOSTLY ALONG AND NORTH OF I-90 TO ACCOUNT FOR THIS
POSSIBILITY. IN ADDITION...IT APPEARS THE NEBRASKA SHORTWAVE COULD
BE COMING THROUGH.

TONIGHT THROUGH TUESDAY...A COLD FRONT CURRENTLY SITUATED OVER
NORTHERN MINNESOTA IS FORECAST TO SLIDE SOUTH...ASSOCIATED WITH
SHORTWAVE DROPPING THROUGH ONTARIO...AND THEN RE-ORIENT ALONG THE
MISSISSIPPI RIVER FOR MONDAY INTO TUESDAY AS IT PARALLELS THE UPPER
FLOW. WEAK SHORTWAVES DROPPING THROUGH THE NORTHWEST FLOW
INTERACTING WITH INSTABILITY ALONG AND SOUTH OF THE BOUNDARY COULD
PRODUCE MULTIPLE ROUNDS OF CONVECTION. PRECISELY TIMING THESE AT
THIS JUNCTURE IS VERY UNCERTAIN. HOWEVER...THE THREAT REMAINS AS
SHOWN BY THE SPREAD OF ALL MODELS. THEREFORE...HAVE 20-40 PERCENT
CHANCES GOING FOR MUCH OF THIS TIME PERIOD AROUND AND EAST OF THE
MISSISSIPPI RIVER. DID GO UP TO 50 PERCENT TONIGHT...HOWEVER...SINCE
THERE DOES APPEAR TO BE A GOOD COLLECTIVE OF MODELS (REGIONAL
CANADIAN...SOME SREF MEMBERS...ECMWF) THAT BRING AN MCS SOUTHEAST
ACROSS CENTRAL WISCONSIN. THIS SCENARIO DOES DEPEND NOTHING HAPPENS
TODAY. ALSO...GIVEN PLENTY OF INSTABILITY AND SHEAR...DAMAGING WINDS
AND HEAVY RAIN ARE POSSIBLE WITH ANY CONVECTION THAT ROLLS
THROUGH...ESPECIALLY IF IT CAN GROW UPSCALE INTO AN MCS.

REGARDING TEMPERATURES...DID VERY LITTLE CHANGE TO THEM FROM THE
PREVIOUS FORECAST. 850MB TEMPS THROUGH TUESDAY ARE FORECAST BETWEEN
22-26C. IF WE GET ANY SUN...TEMPERATURES CAN EASILY CLIMB INTO THE
LOW 90S...AND FULL SUN COULD GET US INTO THE MID TO UPPER 90S. AS
FAR AS DEWPOINTS GO...GIVEN RECENT RAINS AND CORN EVAPOTRANSPIRATING
NICELY...THEY SHOULD STAY UP IN THE 75-80 RANGE DURING THE LATE
MORNING TO EARLY EVENING HOURS...WITH A SLIGHT DROP AFTER. THIS
RESULTS IN HEAT INDICES EVERY DAY HAVING POTENTIAL TO REACH 105-115.
PERHAPS TAYLOR COUNTY MAY NOT GET AS HIGH MONDAY AND TUESDAY...BEING
BEHIND THE FRONT...BUT STILL 100 HEAT INDICES ARE POSSIBLE. LOWS
THROUGH THE PERIOD EXPECTED MOSTLY IN THE MID 70S DUE TO THE HIGH
DEWPOINTS.

TUESDAY NIGHT AND WEDNESDAY...TROUGHING OVER THE PACIFIC NORTHWEST
IS PROGGED TO SHIFT EAST...WHICH SHOULD CAUSE RIDGING TO BUILD
DOWNSTREAM AND HELP KICK THE SURFACE BOUNDARY ALONG THE MISSISSIPPI
BACK NORTHEASTWARD AS A WARM FRONT. DID KEEP SOME 20-30 PERCENT
CHANCES GOING EAST OF THE MISSISSIPPI RIVER TUESDAY NIGHT TO ACCOUNT
FOR THE WARM ADVECTION. DRY CONDITIONS ARE ANTICIPATED FOR WEDNESDAY
WITH CAPPING SOLIDLY IN PLACE. ANOTHER WARM NIGHT EXPECTED...SIMILAR
TO THE PAST FEW. FOR WEDNESDAY...HIGHS SHOULD GET UP INTO THE LOW TO
MID 90S...AND PERHAPS UPPER 90S IN SOME OF THE VALLEYS...AS 850MB
TEMPS CLIMB TO 24-26C.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY NIGHT

17.00Z MODELS AND GFS ENSEMBLES ARE IN GOOD AGREEMENT THROUGH FRIDAY
REGARDING THE UPPER LEVEL PATTERN OVER THE NORTHERN CONUS...BUT THEN
START TO DIVERGE WITH THE HANDLING OF THE TROUGHING OVER THE WESTERN
U.S.. UPPER RIDGING OVER THE AREA ON WEDNESDAY LOOKS TO FLATTEN OUT
WEDNESDAY NIGHT INTO THURSDAY AS A PIECE OF THE WESTERN TROUGH
EJECTS OUT INTO NORTHERN ONTARIO. THIS PIECE DOES DRAG A COLD FRONT
TOWARDS THE FORECAST AREA...BUT NOW IT LOOKS LIKE IT STAYS TO THE
NORTHWEST OF THE AREA THROUGH THURSDAY...EXCEPT PERHAPS TAYLOR AND
CLARK ON THURSDAY. SO HAVE DRIED MUCH OF THE FORECAST OUT THROUGH
THURSDAY. THIS PERIOD LOOKS TO STAY HOT AND HUMID...SO THE EXCESSIVE
HEAT WARNING IS STILL GOOD. FRONT WEAKENS APART AS IT SLIDES THROUGH
THE FORECAST AREA THURSDAY NIGHT AND FRIDAY...BUT WITH MODELS
INDICATING POTENTIAL FOR SOME WEAK CONVECTION ON IT...HAVE KEPT THE
CONSENSUS IDEA OF 20 PERCENT CHANCES. THE FRONT SHOULD BRING
SOMEWHAT DRIER AND SLIGHTLY COOLER AIR IN FOR FRIDAY...SUCH THAT WE
GET OUT OF THE EXCESSIVE HEAT. AFTER FRIDAY...MODELS SPLIT ON HOW
THE WESTERN TROUGH EJECTS OUT...OR IF IT DOES AT ALL. THERE SHOULD
BE SOME COLD FRONT HEADING EAST TOWARDS THE AREA FRIDAY NIGHT
THROUGH SATURDAY NIGHT...BUT WHEN IT GETS IN HERE IS UNCERTAIN. FOR
NOW KEPT 20 PERCENT CHANCES GOING...WHICH ALSO ACCOUNTS FOR THE
STALLED WEAK FRONT THAT COULD LIFT NORTH AND CONVECT. DEPENDING ON
TIMING OF THE COLD FRONT...SATURDAY COULD BE ANOTHER HOT AND HUMID
DAY.

&&

.AVIATION...TODAY AND TONIGHT

DIURNAL COOLING OF THE VERY MOIST AIRMASS OVER THE AREA HAS LEAD TO
SCT-BKN MVFR/IFR CIGS/VSBYS WITH STRATO-CU/BR EARLY THIS MORNING...
EVEN WITH SOUTH GRADIENT WINDS OF 5-10KTS. THESE CONDITIONS TO
PERSIST INTO THE MID MORNING HOURS UNTIL DIURNAL WARMING CAN
INCREASE THE MIXING DEPTH. OWING TO THE HIGH DEW POINTS...SOME MVFR
VSBYS IN HZ LIKELY TO PERSIST MUCH OF THE DAY AND CONTINUE TONIGHT.

EVEN WITH HIGH PRESSURE RIDGING AT THE SFC AND ALOFT OVER THE
REGION...FCST FOR TODAY/TONIGHT REMAINS PROBLEMATIC CONCERNING
CONVECTION. VERY MOIST/HUMID/UNSTABLE AIRMASS WILL BE OVER THE AREA
TODAY/TONIGHT. QUESTIONS CONCERN STRENGTH OF CAPPING AND WEAK
IMPULSES THRU THE FLOW TO ACT AS CONVECTIVE TRIGGERS. FCST MODELS
SEEMINGLY OF LITTLE HELP...OFFERING A PLETHORA OF SOLUTIONS AS FAR
AS CONVECTION EVOLUTION FOR THE AREA DURING THE NEXT 24-36 HRS. WITH
LOW CONFIDENCE IN ANY TIMING/DETAILS OF CONVECTION AT THE TAF
SITES...LEFT SHRA/CB/TSRA MENTIONS OUT FOR NOW...BUT WHEN CONFIDENCE
INCREASES OR APPEARS A PARTICULAR MODEL SOLUTION WILL BE FAVORED...
SHRA/TSRA MENTIONS MAY NEED TO BE ADDED TO TAFS. STRONGEST SIGNAL
APPEARS TO BE FOR CONVECTION TO FIRE OVER NORTH CENTRAL MN THIS
EVENING...THEM PROPAGATE SOUTHEAST INTO THE AREA FOR LATE
TONIGHT/MON MORNING...WITH FCST AREA REMAINING DRY UNTIL THEN.
HOWEVER...CANNOT RULE OUT ISOLATED TO SCT DIURNAL CONVECTION AROUND
THE AREA IN THE 20Z-01Z TIME-FRAME TODAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 9 PM CDT THURSDAY FOR
     WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
     WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

MN...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 9 PM CDT THURSDAY FOR
     MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 9 PM CDT THURSDAY FOR
     IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...AJ
AVIATION..........RRS
Hazardous weather outlook, Jul 17, 4:47 AM CDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
447 AM CDT SUN JUL 17 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
447 AM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR THE PROLONGED AND DANGEROUS HEAT WAVE TO BEGIN THIS
AFTERNOON AS HEAT INDICES CLIMB TO 100 TO 115. AN EXCESSIVE HEAT
WARNING REMAINS IN EFFECT THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON MAINLY ALONG
AND NORTH OF INTERSTATE 90...AND THEN ACROSS THE ENTIRE AREA
TONIGHT. IF THE STORMS DEVELOP...THEY WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND BRIEF VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOOK FOR THE DANGEROUS HEAT WAVE TO CONTINUE THROUGH THURSDAY WITH
PEAK HEAT INDICES OF 100 TO 115 DURING THE AFTERNOONS. EXPECT
LOW TEMPERATURES TO STRUGGLE TO DROP BELOW THE MIDDLE 70S. THERE ARE
SOME INDICATIONS THE HEAT COULD LAST INTO NEXT WEEKEND AS WELL.

IN ADDITION TO THE HEAT...THUNDERSTORMS ARE POSSIBLE MONDAY
THROUGH TUESDAY NIGHT AROUND AND EAST OF THE MISSISSIPPI RIVER. SOME
OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HEAVY RAINFALL.

A SLIGHT CHANCES OF THUNDERSTORMS EXISTS THURSDAY NIGHT INTO SATURDAY
ACROSS THE ENTIRE AREA. HOWEVER...IT IS TOO EARLY TO DISCERN IF ANY
OF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON THROUGH
TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

Nearby

Flash Flood Watches in Minnesota, 2011Flash Flood Watches in Wisconsin, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.